Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Free $G_{a}$ actions on $C^{3}$

Authors: James K. Deveney and David R. Finston
Journal: Proc. Amer. Math. Soc. 128 (2000), 31-38
MSC (1991): Primary 14L30; Secondary 20G20
Published electronically: July 27, 1999
MathSciNet review: 1676356
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It has been conjectured that every free algebraic action of the additive group of complex numbers on complex affine three space is conjugate to a global translation. The main result lends support to this conjecture by showing that the morphism to the variety defined by the ring of invariants of the associated action on the coordinate ring is smooth. As a consequence, the graph morphism is an open immersion, and simple proofs of certain cases of the conjecture are obtained.

References [Enhancements On Off] (What's this?)

  • 1. H. Bass: A non-triangular action of $G_{a}$ on $A^{3}$. J. Pure and Appl. Alg. 33 (1984) 1-5. MR 85j:14086
  • 2. D. Daigle, G. Freudenburg: Locally nilpotent derivations over a UFD and an application to rank two locally nilpotent derivations of $K[X_{1}, \ldots , X_{n}].$, J. Algebra 204 (1998), 353-371. MR 99c:13011
  • 3. J.K. Deveney, D.R. Finston, M. Gehrke: $G_{a}$ actions on $\mathbf{C}^{n}.$ Comm. Alg. 22 (1994) 6295-6302. MR 95e:14038
  • 4. J.K. Deveney, D.R. Finston: $G_{a}$ actions on $\mathbf{C}^{3}$ and $\mathbf{C}^{7}$. Comm. Alg. 22 (1994) 4977-4988. MR 95j:13004
  • 5. A. Fauntleroy: Geometric invariant theory for general algebraic groups. Compositio Math. 55 (1985) 63-87. MR 86m:14008
  • 6. A. Fauntleroy, A. Magid: Quasiaffine surfaces with $G_{a}$-actions. Proc. AMS 68 (1978) 265-270. MR 57:12529
  • 7. R. Hartshorne: \underline{Algebraic} \underline{Geometry} Springer, Berlin, 1977. MR 57:3116
  • 8. H. Kraft: Challenging problems on affine n-space. Séminaire BOURBAKI, Juin 1995, 47ème, 1994-95, no. 802. MR 97m:14042
  • 9. H. Matsumura: \underline{Commutative}\underline{Ring} \underline{Theory.} Cambridge Studies in Advanced Mathematics 8. Cambridge University Press, Cambridge, 1989. MR 90i:13001
  • 10. M. Miyanishi: Normal affine subalgebras of a polynomial ring. In Algebraic and Topological Theories - to the memory of Dr. Takehiko Miyata. Kinokuniya, Tokyo (1985) 37-51.
  • 11. D. Mumford: \underline{The} \underline{Red} \underline{Book} \underline{of} \underline{Varieties} \underline{and} \underline{Schemes.} Lecture Notes in Mathematics No. 1358. Springer-Verlag, Berlin-Heidelberg-New York (1988). MR 89k:14001
  • 12. M. Nagata: Lectures on the Fourteenth Problem of Hilbert. Tata Institute of Fundamental Research, Bombay, 1965. MR 35:6663
  • 13. R. Rentschler: Opérations du groupe additif sur le plan affine. C. R. Acad. Sc. Paris, t. 267, Série A (1968) 384-387. MR 38:1093
  • 14. A. Sathaye: Polynomial ring in two variables over a D.V.R.: A criterion. Invent. Math. 74 (1983) 159-168. MR 85j:14098
  • 15. D. Snow: Unipotent actions on affine space. In \underline{Topological} \underline{Methods} \underline{in} \underline{Algebraic} \underline{Transformation} \underline{Groups.} Birkhäuser, Boston (1989). MR 91f:14048
  • 16. T. Sugie: Algebraic characterization of the affine plane and the affine three space. In \underline{Topological} \underline{Methods} \underline{in} \underline{Algebraic} \underline{Transformation} \underline{Groups.} Birkhäuser, Boston (1989). MR 91a:14022
  • 17. J. Winkelmann: On free holomorphic $\mathbf{C}$-actions on $\mathbf{C^{n}}$ and homogeneous Stein manifolds. Math. Ann. 286 (1990) 593-612. MR 90k:32094
  • 18. D. Wright: On the Jacobian conjecture. Ill. J. Math. 25 (1981) 423-440. MR 83a:12032

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 14L30, 20G20

Retrieve articles in all journals with MSC (1991): 14L30, 20G20

Additional Information

James K. Deveney
Affiliation: Department of Mathematical Sciences, Virginia Commonwealth University, 1015 W. Main St., Richmond, Virginia 23284

David R. Finston
Affiliation: Department of Mathematical Sciences, New Mexico State University, Las Cruces, New Mexico 88003

Published electronically: July 27, 1999
Additional Notes: The second author was supported in part by NSA Grant MDA904-96-1-0069.
Communicated by: Ron Donagi
Article copyright: © Copyright 1999 American Mathematical Society